Rocky Mountain Journal of Mathematics

A discrete view of Faà di Bruno

Raymond A. Beauregard and Vladimir A. Dobrushkin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


It is shown how solving a discrete convolution problem gives a unique insight into the famous Faa di Bruno formula for the $n$th derivative of a composite function.

Article information

Rocky Mountain J. Math., Volume 46, Number 1 (2016), 73-83.

First available in Project Euclid: 23 May 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11B37: Recurrences {For applications to special functions, see 33-XX} 11B83: Special sequences and polynomials 39A12: Discrete version of topics in analysis

Discrete convolution multinomial coefficient


Beauregard, Raymond A.; Dobrushkin, Vladimir A. A discrete view of Faà di Bruno. Rocky Mountain J. Math. 46 (2016), no. 1, 73--83. doi:10.1216/RMJ-2016-46-1-73.

Export citation


  • C.E. Cook and M. Bernfeld, Radar signals: An introduction to theory and application, Artech House, Norwood, MA, 1993.
  • V.A. Dobrushkin, Methods in algorithmic analysis, CRC Press, Boca Raton, 2010.
  • H. Flanders, From Ford to Faà, Amer. Math. Month. 108 (2001), 559–561.
  • J. Goodman, Introduction to Fourier optics, Roberts and Company Publishers, Greenwood Village, CO, 2005.
  • J.P. Johnson, The curious history of Faà di Bruno's formula, Amer. Math. Month. 109 (2002), 217–234.
  • J. Riordan, An introduction to combinatorial analysis, Wiley, New York, 1958.
  • P.K. Suetin, Solution of discrete convolution equations in connection with some problems in radio engineering, Uspek. Mat. Nauk. 44 (1989), 97–116 (in Russian); Russian Math. Surv. 44 (1989), 119–143 (in English).